Announcement

Collapse
No announcement yet.

Domperidone and Anxiety

Collapse
X
  • Filter
  • Time
  • Show
Clear All
new posts

  • Domperidone and Anxiety

    I had been taking domperidone, Motilium, for about 10 months to produce more milk. I decided back in August that I no longer wanted to be taking medication so I quickly reduced from 10mg 3x a day to 10mg 1x a day in a matter of 2 days. The first 2 days that I was on 10mg 1x a day I couldn't sleep and was depressed. I immediately knew that it was because of the medication, so I went up to 10mg 2x a day. It helped with the depression, but I had horrible panic attacks. I went to the ER and the Dr there suggested I go up to 25mg per day and wean from there. I went to my regular Dr and she really didn't know much about domperidone. She told me to wean very slowly so that my hormones can even out, so I weaned 5mg every 2 weeks. The whole time I was weaning I was dealing with anxiety and panic attacks. Now I have been off of the medication for 4 weeks and I am still dealing with insomnia and anxiety. The anxiety is causing palpitations, chest pains, tingling, down my left arm, and I'm lightheaded very often. I was on a holter monitor for 24 hours to check my heart, and everything came back normal, so I know all this pain is due to the anxiety.

    Do you think it is worth going back on my full dose, which was 30mg a day and wean 10mg a week to see if that takes away the anxiety or should I go on some type of anxiety medication?

    My general Dr hasn't had any experience with domperidone and has recommended that I just go on an anxiety medication. I am not completely against it, but would love to avoid any other medications as I now know the effects it can have on my body and would like to try to conceive within the next 6 months. I really don't want to be on medication while pregnant if it can be avoided. Thanks, I am eagerly awaiting your response.

  • #2
    Hi, thanks for your post.

    The symptoms you are describing have certainly been associated with withdrawal from domperidone. We typically recommend weaning at 10mg per week, but it sounds like you tried doing it even slower and still had serious problems. Regardless of whether this is a withdrawal symptom or an unmasked anxiety disorder, I think the right choice is to go on an anti-anxiety med for the time being, possibly something to help you sleep too. You can re-assess the situation in a few months. Once you're stable again, you can see if you still need the meds or if there are some workable alternatives that are more pregnancy-friendly. I'll consult with Dr. Hale to see if he has anything to add.

    Please call us at the InfantRisk Center if this has not completely answered your question.*(806)352-2519

    -James Abbey, MD

    Comment

    Working...
    X